Minnesota, 2007

Hail in Minnesota, March 21, 2007

March 21, 2007 · NWS MPX · 6 events in 3 counties and zones

Atmospheric instability produced scattered thunderstorms which produced isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Atmospheric instability produced scattered thunderstorms which produced isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 21, 2:16 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Mar 21, 2:16 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT WED MAR 21 2007

.DISCUSSION...
MAIN PLAYER IN THE SHORT TERM IS LIFT WITH THE SURFACE FRONT AND
RIGHT ENTRANCE REGION OF 300 MB JET CROSSING THE CWA TONIGHT.
LAPS DEPICTS NEGATIVE 850 MB LIFTED INDICES AHEAD OF THE
FRONT...WHERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. BEHIND
THE FRONT...THE RIGHT ENTRANCE REGION OF THE UPPER JET HAS GENERATED
SHOWERS OVER PARTS OF THE DAKOTAS AND THESE SHOULD MOVE INTO THE CWA
BEHIND THE FRONT TONIGHT.

AFTER TONIGHT...BENIGN WEATHER THROUGH SATURDAY. SPRING SUNSHINE
SHOULD BE SUFFICIENT TO BOOST DAYTIME HIGHS NEXT SEVERAL DAYS TO
CLOSE TO MAV/MEX VALUES...SO HAVE ADJUSTED MAX T GRIDS UPWARD FOR THURSDAY
THROUGH SATURDAY.

IN THE LONGER TERM...SUNDAY THROUGH WEDNESDAY...AT 500 MB...THE 21/00Z GFS
ENSEMBLE MEAN RESEMBLES THE 21/00Z ECMWF SOLUTION...WHICH IS FAR
WEAKER WITH RESPECT TO AMPLITUDE FOR SUNDAY...THAN THE 21/06Z
OPERATIONAL GFS RUN. THE 21/12Z GFS OPERATIONAL RUN IS SUSPECT IN
THAT IT BRINGS A VERY IMPRESSIVE CLOSED 500 MB LOW TOWARD SWRN
MN...BUT THE ASSOCIATED SURFACE LOW IS NOT ON THE THICKNESS
RIDGE...TO THE EAST...BUT RATHER LOCATED IN THE COLDER THICKNESS
VALUES TO THE NORTHWEST...IN OTHER WORDS...THE SFC LOW IS TILTING
THE WRONG DIRECTION WITH HEIGHT. THUS...THE ECMWF SOLUTION IS
PREFERRED.

THE MORE SIGNIFICANT SHORT WAVE APPEARS TO BE THE ONE IMPACTING THE
AREA WEDNESDAY...WHICH IS QUITE STRONG ON THE GFS ENSEMBLE MEAN
(21/00Z VERSION) AS WELL AS THE 21/06Z AND 21/12Z GFS OPERATIONAL
RUNS. WHAT ALL THE ABOVE MEANS IS THAT WE WILL FOLLOW THE ECMWF
ENSEMBLE MEAN AS DELINEATED BY THE HPC GRIDS. THIS AUGERS FOR A WET
PERIOD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RJN
Hazardous weather outlook, Mar 21, 8:08 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
908 AM CDT WED MAR 21 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
908 AM CDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL BE POSSIBLE ACROSS THE AREA TODAY AHEAD OF
AN ADVANCING TROUGH OF LOW PRESSURE. VISIBILITIES MAY BE REDUCED
TO A QUARTER MILE OR LESS AT TIMES...ESPECIALLY DURING THE LATE
MORNING INTO EARLY AFTERNOON HOURS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING TO THE SOUTH AND EAST OF A LINE RUNNING FROM SAINT JAMES
NORTHEAST THROUGH NEW ULM TO LAKEVILLE AND EAST TO EAU CLAIRE. A
FEW COMMUNITIES IN THIS RISK AREA INCLUDE...FARIBAULT...OWATONNA
ALBERT LEA...MANKATO...CHIPPAWA FALLS AND EAU CLAIRE. THE MAIN
SEVERE WEATHER RISK IS LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS AGAIN ENTER THE FORECAST PICTURE
SATURDAY NIGHT INTO SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE
ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
THIS EVENING ACROSS PORTIONS OF SOUTH AND EAST CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN.

The radar

The Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Waseca

When
March 21, 5:53 PM CST to 5:54 PM CST
Where
Waseca County, 1 mi S of Waldorf
Measured
0.88 in hail
Reported by
Public
Coordinates
43.916, -93.700

Hail, Faribault

When
March 21, 5:56 PM CST to 5:57 PM CST
Where
Faribault County, Elmore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.500, -94.080

Hail, Faribault

When
March 21, 6:05 PM CST to 6:06 PM CST
Where
Faribault County, Elmore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.500, -94.080

Hail, Waseca

When
March 21, 6:11 PM CST to 6:12 PM CST
Where
Waseca County, 7 mi W of New Richland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.900, -93.640

Hail, Steele

When
March 21, 6:33 PM CST to 6:34 PM CST
Where
Steele County, 2 mi SW of Steele Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.960, -93.258

Hail, Waseca

When
March 21, 6:54 PM CST
Where
Waseca County, 4 mi E of Janesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.120, -93.639

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23624, 37465, 23623, 23621, 23622, 37213.